Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2019, 2:05 AM EDT for 4 counties in Michigan. It was in force for 85 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 2:05 AM EDT (06:05 UTC)
- Expired
- Jul 20, 2019, 3:30 AM EDT
- In force
- 85 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, MI, Eaton County, MI, Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 59 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:25 AM EDT | TSTM WND DMG | 3 Ssw Sunfield, MI | BARN COLLAPSE IN THE 10900 BLOCK OF ROUND LAKE ROAD. TREES AND LINES DOWN COUNTY WIDE, BUT ESPECIALLY NORTHWEST QUADRANT. TIME ESTIMATED BY RADAR. |
| Jul 20, 2:30 AM EDT | TSTM WND GST 47 | 2 Wsw Gobles, MI | MESONET STATION EW1083 GOBLES. |
| Jul 20, 2:48 AM EDT | TSTM WND GST 56 | 1 Sse Springfield, MI | ASOS STATION KBTL BATTLE CREEK. |
| Jul 20, 2:49 AM EDT | TSTM WND GST 58 | 3 Ne Portage, MI | ASOS STATION KAZO KZOO/BATTLE CREEK INTL AIRPORT. |
| Jul 20, 2:55 AM EDT | TSTM WND DMG | Eaton Rapids, MI | TREE BRANCH DOWN ON HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.1 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2503 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
726
WUUS53 KGRR 200605
SVRGRR
MIC025-045-077-159-200730-
/O.NEW.KGRR.SV.W.0039.190720T0605Z-190720T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
205 AM EDT Sat Jul 20 2019
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Calhoun County in south central Michigan...
Van Buren County in southwestern Michigan...
Kalamazoo County in southwestern Michigan...
Eaton County in south central Michigan...
* Until 330 AM EDT.
* At 203 AM EDT, severe thunderstorms were located along a line
extending from 10 miles north of Portland to 8 miles northwest of
South Haven, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lansing... Kalamazoo... Portage...
Charlotte... Albion... Marshall...
Eaton Rapids... South Haven... Paw Paw...
Waverly... Van Buren SP... Westwood...
Grand Ledge... Battle Creek... Vicksburg...
Hartford... Potterville... Galesburg...
Mattawan... Lawton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Kent County including Grand Rapids. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows!
Damaging winds and frequent cloud to ground lightning is occurring
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4224 8622 4224 8637 4242 8627 4242 8508
4277 8507 4277 8460 4242 8460 4242 8472
4207 8471 4207 8622
TIME...MOT...LOC 0603Z 335DEG 40KT 4301 8485 4250 8637
HAIL...<.75IN
WIND...60MPH
$$
DUKE3 follow-up statements
381
WWUS53 KGRR 200639
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
239 AM EDT Sat Jul 20 2019
MIC025-045-077-159-200730-
/O.CON.KGRR.SV.W.0039.000000T0000Z-190720T0730Z/
Calhoun MI-Van Buren MI-Kalamazoo MI-Eaton MI-
239 AM EDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR CALHOUN...VAN BUREN...KALAMAZOO AND EATON COUNTIES...
At 238 AM EDT, severe thunderstorms were located along a line
extending from near Waverly to near Hartford, moving southeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. There are numerous power outages across
Allegan and Barry counties likely due to downed tree limbs
on power lines.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lansing... Kalamazoo... Portage...
Charlotte... Albion... Marshall...
Eaton Rapids... South Haven... Paw Paw...
Waverly... Van Buren SP... Westwood...
Grand Ledge... Battle Creek... Vicksburg...
Hartford... Potterville... Galesburg...
Mattawan... Lawton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 8622 4224 8637 4242 8627 4242 8508
4277 8507 4277 8460 4242 8460 4242 8472
4207 8471 4207 8622
TIME...MOT...LOC 0638Z 335DEG 40KT 4268 8464 4217 8616
HAIL...<.75IN
WIND...60MPH
$$
BORCHARDT790
WWUS53 KGRR 200658
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
258 AM EDT Sat Jul 20 2019
MIC025-045-077-159-200730-
/O.CON.KGRR.SV.W.0039.000000T0000Z-190720T0730Z/
Calhoun MI-Van Buren MI-Kalamazoo MI-Eaton MI-
258 AM EDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR CALHOUN...VAN BUREN...KALAMAZOO AND SOUTHERN EATON COUNTIES...
At 257 AM EDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Leslie to near Dowagiac, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Mesonets and numerous reports of tree damage. A 57 MPH wind
gust was measured in Kalamazoo. Additionally, a large tree
branch fell on a house in Eaton Rapids. You may not hear
thunder with these damaging winds.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kalamazoo... Portage... Charlotte...
Albion... Marshall... Eaton Rapids...
South Haven... Paw Paw... Van Buren SP...
Westwood... Battle Creek... Vicksburg...
Hartford... Galesburg... Mattawan...
Lawton... Bangor... Decatur...
Homer... Union City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 8622 4224 8637 4242 8627 4242 8508
4253 8496 4259 8461 4242 8460 4242 8472
4207 8471 4207 8622
TIME...MOT...LOC 0657Z 335DEG 40KT 4249 8452 4198 8604
HAIL...<.75IN
WIND...60MPH
$$
BORCHARDT064
WWUS53 KGRR 200726
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
326 AM EDT Sat Jul 20 2019
MIC025-045-077-159-200736-
/O.EXP.KGRR.SV.W.0039.000000T0000Z-190720T0730Z/
Calhoun MI-Van Buren MI-Kalamazoo MI-Eaton MI-
326 AM EDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...VAN BUREN...
KALAMAZOO AND SOUTHERN EATON COUNTIES WILL EXPIRE AT 330 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4224 8622 4224 8637 4242 8627 4242 8508
4253 8496 4259 8461 4242 8460 4242 8472
4207 8471 4207 8622
TIME...MOT...LOC 0726Z 335DEG 40KT 4221 8435 4170 8586
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:02 AM EDT, 3 minutes earlier.
Area forecast discussion, Jul 20, 2:02 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
202 AM EDT Sat Jul 20 2019
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 328 PM EDT Fri Jul 19 2019
- Severe threat across Southeast Lower Michigan this afternoon and
across Northern Lower Michigan tonight
- Severe threat across Central Lower Michigan on Saturday
&&
.DISCUSSION...(This evening through next Friday)
Issued at 328 PM EDT Fri Jul 19 2019
The threat for strong to severe storms across our southeast
zones, where greater than 5000 j/kg of sfc based CAPE currently
exists, will continue into early evening, then subside with loss
of diurnal heating.
Heights are rising overnight as an upper ridge axis builds into
Lower Michigan and warm mid level temperatures are expected to
cap strong convection through Saturday morning. The synoptic
pattern tonight would indicate that any MCS moving out of northern
Wisconsin will track eastward and stay north of our northern
zones. Some of the CAMS turn the derecho in Wisconsin southeast
into our area. We will have to watch how this evolves.
A better indication for severe weather is on Saturday afternoon
and evening as heights fall and a cold front pushes south into the
very unstable and most air. This threat will continue through
Saturday night.
Rain and embedded thunder is expected Sunday as a sfc wave tracks
along the front then much cooler and drier for Monday and the rest
of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 157 AM EDT Sat Jul 20 2019
Radar shows a bow echo with 50+ kt winds moving across Lower
Michigan. The storms will push through the TAF sites by 12z and
then cigs will lift. More storms will develop along a cold front
this afternoon and a few could be strong to severe.
&&
.MARINE...
Issued at 328 PM EDT Fri Jul 19 2019
No change to the Small Craft Advisory. Winds and waves will
subside this evening. There is a low chance for strong to severe
thunderstorm winds north of Pentwater by midnight. Areas of fog
are expected as winds decrease later tonight.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Excessive Heat Warning until 8 PM EDT this evening for
MIZ056>059-064>067-071>074.
Heat Advisory until 8 PM EDT this evening for MIZ037>040-043>046-
050>052.
LM...None.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...04
MARINE...OstunoHazardous weather outlook, Jul 19, 9:22 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 922 PM EDT Fri Jul 19 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-202130- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 922 PM EDT Fri Jul 19 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Severe thunderstorms are possible along and north of the Interstate 96 corridor tonight. A line of thunderstorms is expected to progress from Northern Wisconsin this evening into Lower Michigan tonight. Northern and Central Lower Michigan are the most at risk for severe weather, generally after midnight. The main threats will be damaging winds, flooding rains and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms are possible Saturday afternoon and evening. The main threats will be damaging winds and flooding rains. High humidity and temperatures will continue through Saturday afternoon with heat index temperatures over 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and Saturday. LMZ844>849-202130- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 922 PM EDT Fri Jul 19 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Severe storms are possible north of Grand Haven. The main threat will be high winds. Storms will mainly occur after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms are possible on Saturday. The main threat will be high winds. DUKE
In the hours before
Special weather statement, Jul 20, 1:08 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
108 AM EDT Sat Jul 20 2019
MIZ039-040-045-046-051-052-056>059-200630-
Montcalm-Clinton-Isabella-Osceola-Gratiot-Ionia-Mecosta-Ottawa-Clare-
Kent-
108 AM EDT Sat Jul 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENT...OTTAWA...
GRATIOT...IONIA...ISABELLA...CLARE...CLINTON...OSCEOLA...MECOSTA AND
MONTCALM COUNTIES...
At 104 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Evart to near Newaygo to near
Muskegon. Movement was southeast at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Grand Rapids... Holland... Mount Pleasant...
Ionia... Big Rapids... Grand Haven...
Alma... Greenville... St. Johns...
Belding... Portland... Lowell...
Clare... Ithaca... Evart...
Stanton... Wyoming... Kentwood...
East Lansing... Walker...
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4416 8461 4347 8461 4346 8437 4277 8436
4277 8621 4312 8627 4312 8591 4320 8591
4320 8579 4329 8579 4330 8556 4384 8556
4417 8529
TIME...MOT...LOC 0504Z 303DEG 49KT 4413 8520 4360 8565 4325 8630
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:30 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jul 19, 11:49 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 56 min |
| Jul 20, 12:15 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 60 min |
| Jul 20, 12:23 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 46 min |
| Jul 20, 12:28 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jul 20, 12:39 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 66 min |
| Jul 20, 12:48 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 57 min |
| Jul 20, 1:08 AM EDT | Special Weather Statement | GRR | Clare, Clinton, Gratiot, Ionia, Isabella, Kent and 4 more | 82 min |
| Jul 20, 1:24 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 51 min |
| Jul 20, 1:42 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 63 min |
| Jul 20, 1:45 AM EDT | Severe Thunderstorm Warning | GRR | Ionia | 60 min |
| Jul 20, 2:21 AM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 20, 2:28 AM EDT | Special Weather Statement | GRR | Clinton, Ingham, Jackson | 92 min |
| Jul 20, 7:52 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Osceola | 53 min |
| Jul 20, 8:58 AM EDT | Areal Flood Advisory | GRR | Lake, Mason | 2 hr |
| Jul 20, 10:54 AM EDT | Areal Flood Warning | GRR | Lake, Mason | 36 hr |
| Jul 20, 10:58 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 47 min |
| Jul 20, 11:15 AM EDT | Areal Flood Advisory | GRR | Mecosta, Osceola | 23 hr |
| Jul 20, 12:58 PM EDT | Special Marine Warning | GRR | 92 min | |
| Jul 20, 1:37 PM EDT | Special Marine Warning | GRR | 113 min | |
| Jul 20, 1:45 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 60 min |
| Jul 20, 2:07 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 53 min |
| Jul 20, 2:08 PM EDT | Areal Flood Advisory | GRR | Newaygo | 7 hr |
| Jul 20, 2:33 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 57 min |
| Jul 20, 2:34 PM EDT | Special Marine Warning | GRR | 56 min | |
| Jul 20, 2:46 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 59 min |
| Jul 20, 3:11 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 49 min |
| Jul 20, 3:11 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Osceola | 64 min |
| Jul 20, 3:15 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jul 20, 3:23 PM EDT | Special Marine Warning | GRR | 52 min | |
| Jul 20, 4:13 PM EDT | Special Marine Warning | GRR | 92 min | |
| Jul 20, 5:36 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more | 84 min |
| Jul 20, 5:54 PM EDT | Special Marine Warning | GRR | 111 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.